- June 23, 2017 at 3:06 am
So I'm a stage IV melanoma patient. I've been on medical leave since 3/24 when I found out I had a brain tumor which was aggressivly growning after taking a break from Ipi/Nivo treatment due to complications. I had been off treatment for about 5 months but tumors were shrinking and then bam, brain tumor. They were quite concerned that the tumor would cause motor issues if not removed immediately so I was immediately scheduled for surgery. I ended up with loss of feeling in my right leg and foot which is coming back slowly but still not all the way back. Then the MRI 10 days post op showed the tumor growing back. The original post op MRI was perfect. Now the drs were really moving quickly. They wanted to start radiation with nivo immediately. It was a wednesday so we started on Monday. Things were going OK until I had severe muscle cramping and spasms in my right foot then leg then abdomin and neck. Of course this was memorial day weekend. The drs are confident that this was a seizure due to edema from the radiation. They put me on Keppra and informed me about a driving ban. So long story longer… I have to go back to work tomorrow and I can't drive until November. My husband is going to drive me into the office one day a week and I'm going to work from home the other four days. Honestly I don't feel ready to go back or to deal with the schedule juggling. I had a busy day today between watching my two children, going out to lunch with my in-laws, and getting ready for tomorrow and sure enough I had another seizure. It was smaller and I was able to quickly take some adovan to stop it but I was home alone with my 5 year old and this always makes me nervous.
This is my second medical leave since my initial diagnosis last year. Mentally I'm still a bit of a mess and with all the meds I'm not feeling up to leaving the house or being glued to my work computer. What if I have another seizure? Does the clock restart on my driving ban? Just when I think the cancer has taken everything it's going to take then it goes and takes away something else. I'm still bummed out about losing my hair from the radiation. I'm still bummed out about gaining twenty pounds from the steroids. I can't really exercise because of the numb foot. I used to be a runner. Now I'm a tentative walker.
How have you handled working and stage IV? I guess I've just been trying to power through it but lately I feel like it's all catching up to me.
- June 23, 2017 at 1:12 pm
It sounds through reading your post that you are not ready to return to work. Maybe you should give yourself a little more time getting back your energy until you don't feel so overwhelmed with it. I realize this may not be possible and probably are needing to return after not having worked for awhile. If that is the case, take it slow. Maybe jumping right in to 5 days a week is too much. Basically what I am saying is, listen to your body, it seems to be telling you something. Good luck to you
- June 23, 2017 at 4:48 pm
Your doctor should be the one deciding if you are able to return to work (that is how my short term disability claim was handled). Your Oncologist may say that physically you are capable of doing your job, but a psychiatrist will take a much more prolonged approach to when you should return to work. My Oncologist actually recommended that I see a psychiatrist in order to monitor my mood during treatment (all of the hurry up, then wait, then hurry again, then things are critical, then things go back to 'normal', then the cycle repeats).
note: this also freed my Oncologist up from having to do my disability paperwork and so it helped her and helped me.
Maybe you should see a psychiatrist / psychologist and put them in charge of your disability / leave decision making.
- June 23, 2017 at 11:22 pm
Thank you all for your responses. I appreciate your support. I'm in a bit of a tight spot with funds so am going to try to take it easy but still work full time. I'm hoping that working from home 4 days a week will at least help me ease the stress a bit.
- You must be logged in to reply to this topic.